High cholesterol is a huge problem in America today, but are the statin drugs used to control high cholesterol potentially dangerous? Could these medications pose a health risk to cancer patients?
I never thought I'd be diagnosed with high cholesterol, but at my recent checkup, the primary care physician shook his head while reading my blood work. "It seems your bad cholesterol, your LDL, is high.
I was unfamiliar with LDL cholesterol and asked the doctor for an explanation. He took time to explain we have two kinds of cholesterol in our bodies: the good kind, HDL, and the bad kind, LDL. LDL cholesterol, he explained, can begin forming in our bodies when we are children. As the levels increase, they can cause sticky plaque that adheres to the walls of our arteries. This is extremely dangerous because it can lead to impaired blood flow and can contribute to heart attacks or strokes. The more he shared, the more concerned I became.
At the end of my appointment, I was handed a prescription for the statin drug, Atorvastatin. I knew a little about it because my husband had been put on the medication several years earlier when his levels had skyrocketed. The medication had helped and within a short period of time, bringing his LDL levels within a normal range.
After leaving his office, I took the prescription, had it filled and added the medication to my ever-growing collection. Now, instead of taking eight medications a day, I'd be taking nine.
Later that evening, I did a little research on Atorvastatin. I wanted to familiarize myself with potential side effects. It was important to me to understand how the medication worked and what it would do inside my body.
The first few months of taking the statin drug were uneventful. I didn't notice any side effects, and I was thankful for that. But during a routine visit to my oncologist, all of that changed.
In the waiting room, I picked up a medical journal to read. Inside was an article that caught my eye. The article was a little over 10 years old, but I read it anyway. The title of the article was, "Do Statins Prevent or Promote Cancer?" Since I'd just recently been placed on a statin, I read the article in its entirety.
Imagine my surprise to find, in this article, that the scientists, Drs. Takahashi and Nishiborif, were leaning toward believing, "statins actually increase cancer in certain segments of the population." According to the doctors, an inspection of the statin trials revealed the specific populations at risk for developing incident cancer with statin treatment included the elderly and people with a history of breast or prostate cancer. And if that weren't bad enough, the article stated, "Statin-treated individuals undergoing immunotherapy for cancer may be at increased risk for worsening cancer."
The article concerned me not only because I'd just recently been placed on a statin drug, but also because I had been diagnosed with an aggressive form of breast cancer and it had already metastasized into my lymph nodes. Since diagnosis, I'd done everything within my power to prevent the possibility of a recurrence of cancer. Now, I'd discovered I was at risk through medication prescribed by my primary care physician!
The article went on to say, "In clinical practice, however, it is not infrequent to find an association between recurrence of breast cancer and concurrent statin that finding indicates that cancers may become evident a decade or more after treatment with statins. Statin trials have typically randomized subjects free of prevalent cancers and have been about five years in duration. Long-term follow-up data are limited, particularly for the development of cancer. Statins are now promoted for widespread use in adults of all ages and at high doses, potentially for decades.”
Importantly, they are used in individuals with other significant comorbidities such as cancer. Unfortunately, the post-market surveillance of drugs has been poor. Because cancer is highly prevalent in the population, particularly in the elderly, a statin-induced increase in cancer incidence will likely go unrecognized.